Wyeth and McNeil have known that ibuprofen can cause SJS and TEN for nearly 30 yearsEvidence in support of this casual relationship between ibuprofen and SJS and TEN are from clinical case reports that have been reported since the late 70's until present.
In 1995, the SCAR study group consisting of very well respected dermatologists and epidemiologists. (Mockenhaupt, et. al. 2003)
1995 - 1996 McNeil and Wyeth own studies such as Boston University Fever Study (BUFS) and the Children's Analgesis Medicine Project (CAMP) were uninformative toward the assessment of the risk for rare and severe reactions such as SJS and TEN.
Despite the request from the FDA to the sponsors to design these post marketing safety studies (BUFS & CAMP) to evaluate the rare, but serious adverse events associated with pediatric ibuprofen.
We believe post marketing safety studies were not adequately studied.
The company issued a 'Dear Doctor' letter and later changed its package labeling to warn about the risk of SJS and Toxic Epidermal Necrolysis (TEN) associated with Bextra.
Parents said their daughter, Heather, reacted to the drug and developed both Stevens Johnson Syndrome and Toxic Epidermal Necrolysis.
Stern, RS, Pharmacoepidemiology and Drug Safety 2005 estimated that there are 5,000 hospitalization for patients with SJS and TEN that occur annually in the U.S.
Citizen Petition to Request Risk Assessment of the Risks from SJS and TEN associated with ibuprofen; the addition of Critical Safety Information relating to Serious Skin Reactions Associated with the Use of Ibuprofen to All Prescription and OTC Labeling; and Investigation into the withholding of critical safety information by McNeil Pharmaceuticals and Wyeth Consumer Healthcare.
Dr. Roger Salisbury; Michael Nicar Ph.D.; Randall Tackett, Ph.D.; Dr. Steven Pliskow; Darla and Andrew Kiss; Steve and Christy Esnard; LaSandra and Levell Madden; filed a petition with the US Food and Drug Administration asking the FDA to strengthen labels on Advil and other ibuprofen-based drugs to warn doctors and consumers that the widely sold products can increase the risk of skin reactions, including serious conditions like Steven Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN).
Conduct a risk assessment of Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with the use of ibuprofen products.
Conduct an investigation into manufacturers' withholding of critical safety information regarding the risks of SJS and TEN associated with ibuprofen products; and Require manufacturers' of ibuprofen to amplify their prescription and over-the-counter labeling to adequately warn prescribers, health care professionals and consumers of the risks of SJS and TEN.
Wyeth provides some warnings in Europe, but not in the United States
Wyeth stood behind the current OTC labeling in the U.S. that provides no information relating to the substantially increased risks of SJS and TEN associated with ibuprofen, and the prescription labeling in the U.S. fails to adequately and prominently describe the magnitude and severity of these adverse events. Neither label provides physicians or the patient information critical to reducing the risk of harm from SJS and TEN by identifying the early symptoms of SJS and TEN and to discontinue the medication at the first sign of a rash, unexplained or persistent fever, or any mucosal lesion.
Question 16. Some NSAIDs have been associated with serious, potentially life-threatening skin reactions, such as Stevens-Johnson syndrome (SJS). What is FDA doing to warn patients about this risk?
Jean McCawley, president of the SJS Foundation issues a warning with more than 40 percent of Americans taking at least one prescription drug (2004 CDC report), the potential for the deadly adverse drug reaction known as Stevens Johnson Syndrome (SJS) is increasing.
The FDA's action validates our point that stronger label warnings were needed on over-the-counter products such as Children's Advil and Children's Motrin.
FDA issues first Supplemental labeling request - CBE warnings about Stevens Johnson Syndrome for NSAIDs
A description of early symptoms associated with Stevens-Johnson Syndrome (SJS) is required on the labeling.
Therefore, we request that you revise the labeling for all of your over-the-counter (OTC) products that contain any of the following ingredients: ibuprofen, ketoprofen, or naproxen.
To display the word "NSAID" in parentheses following the name of the NSAID ingredient.
The "Allergy alert" for these products should be revised to include a warning for aspirin sensitive individuals and a description of early symptoms associated with Stevens-Johnson Syndrome (SJS)
Some of these NSAIDs medicines are sold in lower doses without a prescription (over-the-counter). Talk to your healthcare provider before using over - the -counter NSAIDs for more than 10 days.
Nonetheless, I would like to call your attention to the fact that FDA has directed manufacturers to make labeling changes to ibuprofen and other non-steroidal anti-inflammatory drugs that include additional warnings regarding the risks of SJS and TEN. This result is consistent with part of the relief requested in your petition. NSAIDdecisionMemo.pdfl (Decision Memo). In its Decision Memo, FDA emphasized the public health importance of maintaining a range of options in the NSAID class from which physicians and patients may choose (Decision Memo at 11-13) .
The Agency's .actions included issuing supplemental request letters to manufacturers of all NSAIDs asking that they make labeling changes to their products. In addition, FDA posted labeling templates for both the prescription and OTC NSAIDs and a template for a medication guide to be distributed with the entire class of prescription products . The labeling changes resulting from this comprehensive analysis include additional warnings regarding the risks' of SJS and TEN (discussion in section II.C of this response). For a comprehensive posting of FDA's actions regarding NSAIDs, see our Web site at